People taking Fosamax and similar drugs to enhance bone density may risk a very rare but alarming side effect: "jawbone death." Medical journals have reported hundreds of cases in which patients taking drugs known as bisphosphonates developed osteonecrosis of the jaw (ONJ). Potentially disfiguring and hard to treat, ONJ is characterized by jaw pain and ulcerations in the mouth.
The problem seems to arise mainly after patients—predominantly cancer patients receiving the drugs intravenously—undergo an invasive dental procedure such as tooth extraction. But some patients with ONJ have taken pills—Fosamax or, less commonly, Actonel—for osteoporosis, the thinning of the bones that can lead to fractures. In April a Florida woman sued Merck, the maker of Fosamax, claiming the drug destroyed her jawbone. Merck added ONJ to the warning label for Fosamax last year.
Susan Ott, M.D., an osteoporosis expert at the University of Washington, says the drug may be overused among women who overestimate their risk for osteoporosis. But she says women with full-blown osteoporosis should not avoid Fosamax because the risk of jawbone problems is very small.
Patients taking bisphosphonates should alert their dental professionals, says Marc Balson, past president of the American Association of Endodontists.